Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

What are the side effects of Mirena IUD ?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
this is the question i sent that you could not see...I have a mirena iud for almost 5 years. i had issues right away but i was told not to worry about it. developed itching. black discharge in the first few months. then a cyst of 10 cm on ovary within a year and a half as well as blister/boil like thing on my nipple that would come and go that is filled w/ puss. i pop it w/ a pin to put peroxide on it to get it to go away, really nasty. now the same type of blister/ boil like thing in one spot from time to time in my virgina. inside the lip area. i have also been dealing w/ rosacea on my nose and pimple i never had as well. i read about other people w/ similar symptoms recently. i am getting it out in july, but i am tired of feeling like i am crazy. my ob kept telling me to leave the iud in, but i want to know can this iud be causing all my problems? or am i just getting body changes b/c i am 42 now. and can i pull this thing out myself?
Posted Thu, 26 Apr 2012 in Birth Control
Answered by Dr. Jasvinder Singh 1 hour later

Thanks for posting your query.

I can understand your concern for these symptoms. It is true that Mirena IUD is notorious for causing irregular bleeding and heavy or light bleeding. Ovarian cysts can also develop after using this contraceptive. This is due to enlargement of follicle which may be asymptomatic, although some may be accompanied by pelvic pain.

Rosacea and pimple like boils are unrelated to the Mirena IUD. Boils are usually caused by an ingrown hair or may be caused by plugged sweat glands that become infected. so these symptoms are not related to Mirena.

For the irregular menstrual cycle and the ovarian cyst, you can get the IUD taken out but it should be done by a medical professional. Avoid doing it on your own as it may slide further up or cause perforation and injury.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor